Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

June 18, 2016Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2016, 1:45 AM MDT for Platte County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2016, 1:45 AM MDT (07:45 UTC)
Expired
Jun 18, 2016, 2:15 AM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 126 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 7.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS55 KCYS 180745
SVRCYS
WYC031-180815-
/O.NEW.KCYS.SV.W.0041.160618T0745Z-160618T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
145 AM MDT SAT JUN 18 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 215 AM MDT

* AT 144 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUERNSEY
  CAMPGROUND...OR 18 MILES NORTH OF WHEATLAND...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GUERNSEY...GUERNSEY CAMPGROUND AND HARTVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4222 10493 4227 10500 4237 10497 4243 10469
      4218 10466
TIME...MOT...LOC 0744Z 249DEG 21KT 4231 10488 

HAIL...1.50IN
WIND...60MPH
 
$$

LIEBL
2 follow-up statements
004 
WWUS55 KCYS 180756
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 AM MDT SAT JUN 18 2016

WYC031-180815-
/O.CON.KCYS.SV.W.0041.000000T0000Z-160618T0815Z/
PLATTE WY-
156 AM MDT SAT JUN 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM MDT
FOR NORTHEASTERN PLATTE COUNTY...

AT 156 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUERNSEY
CAMPGROUND...OR 19 MILES NORTH OF WHEATLAND...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GUERNSEY...GUERNSEY CAMPGROUND AND HARTVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4227 10492 4229 10492 4236 10493 4243 10469
      4221 10467
TIME...MOT...LOC 0756Z 248DEG 18KT 4232 10485 

HAIL...1.00IN
WIND...60MPH
 
$$

LIEBL
324 
WWUS55 KCYS 180810
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 AM MDT SAT JUN 18 2016

WYC031-180820-
/O.EXP.KCYS.SV.W.0041.000000T0000Z-160618T0815Z/
PLATTE WY-
210 AM MDT SAT JUN 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE COUNTY
WILL EXPIRE AT 215 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4227 10492 4229 10492 4236 10493 4243 10469
      4221 10467
TIME...MOT...LOC 0808Z 249DEG 21KT 4232 10485 

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:05 AM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 18, 12:05 AM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1205 AM MDT SAT JUN 18 2016

.UPDATE...
Issued at 932 PM MDT Fri Jun 17 2016

Convection struggled to develop this afternoon/evening as the bulk
of forcing associated with the shortwave remained north of the
cwa. Latest HRRR and 00z NAM have virtually removed shower and
thunderstorm mention across the area for the rest of the night.
The exception may be over the far eastern section of Wyoming as
well as the western Nebraska Panhandle over the next few hours
where convergence along the nose of llvl jet may be enough for a
few isolated thunderstorms. So, have removed thunderstorm chances
tonight across most of southeast WY and kept the isolated mention
going elsewhere until 3 AM.

&&

.SHORT TERM...(This evening through Sunday Night)
Issued at 334 PM MDT Fri Jun 17 2016

Trends in radar and satellite imagery indicate convective initiation
is occurring over the southern Laramie Range early this afternoon w/
low-level upslope and convergence along a stalled sfc boundary. This
initial convection should increase in coverage/intensity in the next
few hours with dew points in the 50s and steep mid-level lapse rates
contributing to MLCAPES of 1500-2500 J/kg. SPC Mesoscale Analysis is
showing a trend toward increasing effective bulk shear over the last
few hours, so expect around 25-30 kts to support supercells with the
potential for mainly large hail. LCL heights are probably lower than
most models show, given even the 20z Mesoanalysis undercutting dewpt
values by about 5 degrees, so an isolated tornado cannot be entirely
ruled out, particularly in the Chugwater to Wheatland area where low
level convergence/vorticity is enhanced. Expect the best coverage to
be after 00z as the low-level jet increases to 30 to 40 kts over the
plains. Warm advection aloft and speed convergence should yield some
potential for elevated storms over the Panhandle during the evening/
overnight as well, some of which could be strong to severe.

Otherwise, a hot and dry weather pattern will prevail. Saturday will
be the warmest day of the period, due to strong subsidence under the
upper ridge and H7 temperatures averaging around +16C. MET continues
to be the warmer guidance suggesting around 100 F over the Panhandle
and possibly east central Wyo in the Platte River valley. This could
be realistic with any cloud cover likely to erode before having high
impacts on surface heating per forecast soundings. Continued warm on
Sunday with no precipitation expected.

.LONG TERM...(Monday through Thursday Night)
Issued at 334 PM MDT Fri Jun 17 2016

A cold front will be moving south through the area early Monday
morning, and should be mostly through the CWA by mid-morning.
Thus will see much cooler temps for Monday along with a focus for
any storm chances over the mountains in easterly upslope flow.
Models continue to show the ridge building back over the
intermountain west for Tuesday and Wednesday. Temps will climb
back into the 80s and 90s with convection limited once again
mainly to the high country. Could see a storm or two roll across
the plains both days, but very warm temps aloft could cap the
environment here. Flow aloft will back from the northwest to
southwest on Thursday, bringing a piece of vorticity up over the
forecast area. Thus, expect a broader coverage of storms across
the forecast area for Thursday. Temps will continue to be quite
warm.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1148 PM MDT Fri Jun 17 2016

Vfr conditions through the taf period. Showers have ended across
the region, so removed the vicinity thunder from the sites.
Southerly winds will increase by late morning. Gusts to 20-30 kts
will be common through the evening, strongest at Chadron.

&&

.FIRE WEATHER...
Issued at 334 PM MDT Fri Jun 17 2016

Hot and dry conditions will prevail thru the weekend into early next
week. Minimal chances for wetting rains will exist, despite a slight
chance for thunderstorms this afternoon and evening. Humidity values
will frequently fall into the teens or lower with gusty winds likely
each afternoon, especially west of the Laramie Range. Currently, the
fuels are not favorable for rapid fire growth, but that could change
quickly in the days and weeks ahead.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...CAH
SHORT TERM...CLH
LONG TERM...RJM
AVIATION...ZF
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 17, 10:50 AM MDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT FRI JUN 17 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
181700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1050 AM MDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS. AN ISOLATED BRIEF TORNADO CAN
NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY. HOWEVER...ANY SEVERE WEATHER
REPORTS ARE WELCOME AND ENCOURAGED.

WYZ104-105-109>115-181700-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1050 AM MDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING. A FEW STRONGER STORMS ARE POSSIBLE...WITH
SMALL HAIL AND GUSTY WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 8:04 PM MDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MDT FRI JUN 17 2016

WYZ106-107-180245-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
804 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE AND
NORTHEASTERN ALBANY COUNTIES UNTIL 845 PM MDT...

AT 804 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF IRON MOUNTAIN...OR 24 MILES SOUTHWEST OF WHEATLAND...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN CHUGWATER...BORDEAUX AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 51 AND
52...NEAR MILE MARKER 54...AND BETWEEN MILE MARKERS 62 AND 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4171 10534 4186 10541 4198 10483 4169 10483
TIME...MOT...LOC 0204Z 252DEG 18KT 4178 10526

TJT
Special weather statement, Jun 18, 12:55 AM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 AM MDT SAT JUN 18 2016

WYZ106-107-180730-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
1255 AM MDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 130
AM MDT...

AT 1255 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF SIBLEY PEAK...OR 16 MILES NORTH OF WHEATLAND...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PLATTE
COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 89 AND
102.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4217 10512 4236 10515 4239 10487 4218 10485
TIME...MOT...LOC 0655Z 263DEG 17KT 4228 10506

LIEBL
Local storm report, Jun 18, 1:31 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 AM MDT SAT JUN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             17 N WHEATLAND          42.30N 104.96W
06/18/2016  E1.75 INCH       PLATTE             WY   PUBLIC

&&

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jun 17, 6:09 PM MDTSpecial Weather StatementCYSAlbany51 min
Jun 17, 7:09 PM MDTSpecial Weather StatementCYSAlbany51 min
Jun 17, 7:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jun 17, 8:04 PM MDTSpecial Weather StatementCYSPlatte41 min
Jun 18, 12:55 AM MDTSpecial Weather StatementCYSPlatte35 min
Jun 18, 1:02 AM MDTSevere Thunderstorm WarningCYSPlatte43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.